Table of Contents Author Guidelines Submit a Manuscript
Case Reports in Medicine
Volume 2012, Article ID 585713, 3 pages
http://dx.doi.org/10.1155/2012/585713
Case Report

Propofol-Remifentanil Combination for Management of Electroconvulsive Therapy in a Patient with Neuroleptic Malignant Syndrome

1Department of Psychiatry, Faculty of Medicine, Kurdistan University of Medical Sciences, Sanandaj, Iran
2Faculty of Nursing and Midwifery, Kurdistan University of Medical Sciences, Sanandaj, Iran
3Department of Anesthesia, Kurdistan University of Medical Sciences, Beasat Hospital, Sanandaj, Iran

Received 17 November 2011; Accepted 22 January 2012

Academic Editor: S. Kennedy

Copyright © 2012 Modabber Arasteh et al. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.

Linked References

  1. Y. Asakura, Y. Fujiwara, and T. Komatsu, “The WHO analgesic ladder and neuroleptic malignant syndrome,” Acta Anaesthesiologica Scandinavica, vol. 50, no. 10, pp. 1311–1312, 2006. View at Publisher · View at Google Scholar · View at PubMed · View at Scopus
  2. S. N. Caroff, “Neuroleptic malignant syndrome,” in Neuroleptic Malignant Syndrome and Related Conditions, S. C. Mann, S. N. Caroff, P. E. Keck Jr, and A. Lazarus, Eds., pp. 1–44, American Psychiatric Publishing, Washington, DC, USA, 2nd edition, 2003. View at Google Scholar
  3. P. Sakkas, J. M. Davis, P. G. Janicak, and Z. Wang, “Drug treatment of the neuroleptic malignant syndrome,” Psychopharmacology Bulletin, vol. 27, no. 3, pp. 381–384, 1991. View at Google Scholar · View at Scopus
  4. F. Ozer, H. Meral, B. Aydin, L. Hanoglu, T. Aydemir, and T. Oral, “Electroconvulsive therapy in drug-induced psychiatric states and neuroleptic malignant syndrome,” Journal of ECT, vol. 21, no. 2, pp. 125–127, 2005. View at Publisher · View at Google Scholar · View at Scopus
  5. J. R. Strawn, P. E. Keck, and S. N. Caroff, “Neuroleptic malignant syndrome,” American Journal of Psychiatry, vol. 164, no. 6, pp. 870–876, 2007. View at Google Scholar
  6. K. J. McAllen and D. R. Schwartz, “Adverse drug reactions resulting in hyperthermia in the intensive care unit,” Critical Care Medicine, vol. 38, no. 6, pp. S244–S252, 2010. View at Publisher · View at Google Scholar · View at PubMed · View at Scopus
  7. S. N. Caroff, H. Rosenberg, J. E. Fletcher, T. D. Heiman-Patterson, and S. C. Mann, “Malignant hyperthermia susceptibility in neuroleptic malignant syndrome,” Anesthesiology, vol. 67, no. 1, pp. 20–25, 1987. View at Google Scholar · View at Scopus
  8. H. C. A. Silva, V. S. Bahia, R. A. A. Oliveira, P. E. Marchiori, M. Scaff, and A. M. C. Tsanaclis, “Malignant hyperthermia susceptibility in three patients with malignant neuroleptic syndrome,” Arquivos de Neuro-Psiquiatria, vol. 58, no. 3, pp. 713–719, 2000. View at Google Scholar · View at Scopus
  9. A. Lazarus and H. Rosenberg, “Malignant hyperthermia during ECT,” American Journal of Psychiatry, vol. 148, no. 4, pp. 541–542, 1991. View at Google Scholar · View at Scopus
  10. P. Adnet, P. Lestavel, and R. Krivosic-Horber, “Neuroleptic malignant syndrome,” British Journal of Anaesthesia, vol. 85, no. 1, pp. 129–135, 2000. View at Google Scholar
  11. R. C. Cooper, P. L. Baumann, and W. M. McDonald, “An unexpected hyperkalemic response to succinylcholine during electroconvulsive therapy for catatonic schizophrenia,” Anesthesiology, vol. 91, no. 2, pp. 574–575, 1999. View at Publisher · View at Google Scholar · View at Scopus
  12. E. Kelly and S. J. Brull, “Neuroleptic malignant syndrome and mivacurium: a safe alternative to succinylcholine?” Canadian Journal of Anaesthesia, vol. 41, no. 9, pp. 845–849, 1994. View at Google Scholar · View at Scopus
  13. H. Hermesh, D. Aizenberg, M. Lapidot, and H. Munitz, “The relationship between malignant hyperthermia and neuroleptic malignant syndrome,” Anesthesiology, vol. 70, no. 1, pp. 171–173, 1989. View at Google Scholar · View at Scopus
  14. S. A. Vitkun, R. V. Boccio, and P. J. Poppers , “Anesthetic management of a patient with neuroleptic malignant syndrome,” Journal of Clinical Anesthesia, vol. 2, no. 3, pp. 188–191, 1990. View at Publisher · View at Google Scholar · View at Scopus
  15. R. D. Franks, B. Aoueille, M. C. Mahowald, and N. Masson, “ECT use for a patient with malignant hyperthermia,” American Journal of Psychiatry, vol. 139, no. 8, pp. 1065–1066, 1982. View at Google Scholar · View at Scopus
  16. S. Grant, S. Noble, A. Woods, J. Murdoch, and A. Davidson, “Assessment of intubating conditions in adults after induction with propofol and varying doses of remifentanil,” British Journal of Anaesthesia, vol. 81, no. 4, pp. 540–543, 1998. View at Google Scholar · View at Scopus
  17. K. McKeating, I. M. Bali, and J. W. Dundee, “The effects of thiopentone and propofol on upper airway integrity,” Anaesthesia, vol. 43, no. 8, pp. 638–640, 1988. View at Google Scholar · View at Scopus
  18. D. Lee, K. C. Lee, J. Y. Kim, Y. S. Park, and Y. J. Chang, “Total intravenous anesthesia without muscle relaxant in a patient with amyotrophic lateral sclerosis,” Journal of Anesthesia, vol. 22, no. 4, pp. 443–445, 2008. View at Publisher · View at Google Scholar · View at PubMed · View at Scopus
  19. K. Nasseri, M. T. Arastheh, and S. Shami, “Pretreatment with remifentanil is associated with less succinylcholine-induced fasciculation,” Middle East Journal of Anesthesiology, vol. 20, no. 4, pp. 515–520, 2010. View at Google Scholar · View at Scopus
  20. M. J. Yun, Y. H. Kim, Y. K. Go et al., “Remifentanil attenuates muscle fasciculations by succinylcholine,” Yonsei Medical Journal, vol. 51, no. 4, pp. 585–589, 2010. View at Publisher · View at Google Scholar · View at PubMed · View at Scopus